Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 67, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at May 10, 1996, 4:38 AM CDT for Logan County, Menard County, Illinois. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 10, 1996, 4:38 AM CDT (09:38 UTC)
- Expired
- May 10, 1996, 5:10 AM CDT
- In force
- 32 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Logan County, IL, Menard County, IL
The radar
The Lincoln radar (KILX), 23 km from the middle of the area, began a volume at 09:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 9.6 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 981 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1601 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 34 m²/s²
- 0-3 km storm-relative helicity
- 225 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 3.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSPI 100939 SVRSPI ILC107-129-101010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 438 AM CDT FRI MAY 10 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN IL HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 510 AM CDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN CENTRAL ILLINOIS ...LOGAN COUNTY ...EXTREME EASTERN MENARD COUNTY AT 435 AM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM LOCATED 7 MILES EAST OF PETERSBURG. THE STORM WAS MOVING TO THE EAST AT 40 MPH AND SHOULD MOVE THROUGH THE FOLLOWING TOWNS...SWEETWATER...MIDDLETOWN AND LINCOLN. TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND STAY OFF OF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE A TORNADO AT ANY TIME. $$ BYRD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 1:48 AM CDT, 2 hours 50 minutes earlier.
Area forecast discussion, May 10, 1:48 AM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 148 AM CDT FRI MAY 10 1996 AS OF 140 AM...88D INDICATED THAT ALL OF THE RWS AND TRWS WERE N OF CWA...THO THERE IS STILL THE CHANCE FOR SOME PCPN ACROSS EXTREME NRN PTNS OF CWA THIS MORNING. OTHERWISE...BELIEVE NEXT CHANCE FOR PCPN WILL BE WITH THE C FRONTAL PASSAGE...BEGINNING JUST BEFORE NOON ACROSS NRN PTNS OF CWA. TEMPS TODAY SHOULD BE IN THE 70S ACROSS THE FA. THE PCPN WILL CONT INTO THE EVENING HOURS THEN COOLER WX WILL RETURN TO THE AREA WITH LOWS TONIGHT AROUND 50...WARMER IN THE SERN COUNTIES. PIA 71/48 96 SPI 75/50 86 DEC 75/50 87 CMI 76/50 77 SERN IL 79/55 68 BYRD
In the hours before
Special weather statement, May 10, 12:24 AM CDT, 4 hours 14 minutes before
ILZ027>031-036>038-040>048-053-055-100625- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1224 AM CDT FRI MAY 10 1996 ...A PORTION OF TORNADO WATCH #335 HAS BEEN CANCELLED... THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 4 AM HAS BEEN CANCELLED FOR THE FOLLOWING CENTRAL ILLINOIS COUNTIES... SCHUYLER...MASON...LOGAN...DEWITT...CHAMPAIGN...VERMILION...CASS... MENARD...MACON...DOUGLAS AND PIATT. THE TORNADO WATCH REMAINS IN EFFECfT UNTIL 4 AM FOR THE NORTHERN PORTIONS OF CENTRAL ILLINOIS. BYRD
Special weather statement, May 10, 1:14 AM CDT, 3 hours 24 minutes before
ILZ027>031-036>038-100630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 115 AM CDT FRI MAY 10 1996 ...TORNADO WATCH #335 HAS BEEN CANCELLED... THE TORNADO WATCH WHICH WAS IN EFFECT UNTIL 4 AM HAS BEEN CANCELLED. NO SEVERE WEATHER IS EXPECTED ACROSS THE AREA THIS MORNING. HOWEVER... THERE IS STILL A CHANCE FOR SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN POSSIBLE...MAINLY NORTH OF A LINE FROM BURLINGTON IOWA TO GALESBURG TO CHIC4AGO. BYRD
Local storm report, May 10, 1:56 AM CDT, 2 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION TO DATE OF EVENT...
NATIONAL WEATHER SERVICE LINCOLN IL
440 PM CDT THU MAY 9 1996
TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
0245 PM VARNA IL WIND DAMAGE
05/09/96 MARSHALL SECOND STORY WALL OF HOME
BLOWN DOWN...MOBILE HOME
DAMAGED...TREES AND POWER
LINES DOWN...QUONSET HUT
BLOWN OVER.
MILLERLocal storm report, May 10, 2:00 AM CDT, 2 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
200 AM CDT FRI MAY 10 1996
TIME (CDT) ...CITY/LOCATION... ST ...EVENT/REMARKS...
DATE ...COUNTY LOCATION...
0908 PM 1S RIO IL TORNADO
05/09/96 KNOX BRIEF TOUCHDOWN.
PUBLIC REPORT
0914 PM ONEIDA IL 1.75 INCH HAIL
05/09/96 KNOX RECEIVED FROM
WFO DVN.
BYRDThe office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:45 PM CDT | Tornado Warning | ILX | Knox | 45 min |
| May 9, 9:23 PM CDT | Tornado Warning | ILX | Knox | 52 min |
| May 9, 9:52 PM CDT | Tornado Warning | ILX | Peoria, Stark | 53 min |
| May 10, 2:46 AM CDT | Severe Thunderstorm Warning | ILX | Knox | 44 min |
| May 10, 7:30 AM CDT | Severe Thunderstorm Warning | ILX | Shelby | 30 min |
| May 10, 7:47 AM CDT | Severe Thunderstorm Warning | ILX | Moultrie | 43 min |
| May 10, 11:27 AM CDT | Flash Flood Warning | ILX | Moultrie, Shelby | 3 hr |
| May 10, 12:15 PM CDT | Flash Flood Warning | ILX | Douglas, Vermilion | 6 hr |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.